Nutrition
How to Use Insulin

How to Use Insulin

Insulin 101: How to Help a Diabetic Manage Their Blood Sugar

4 Ways to Avoiding Insulin Overdose

Carefully Read Syringes

When a caregiver for a diabetic person is new, family members must educate them about taking care of the patient. The caregiver must read the syringes or vials correctly. One consequences of misreading them is too much insulin can be injected.

Inject the Correct Type of Insulin

This can happen when the caregiver has interchanged the number of units his patient must take. Example: The patient normally takes 40 units of long-acting and 20 units of short-acting insulin. Serious problem may arise when the patient is given 40 units of short-acting insulin instead.

Eat before Insulin Injection

Both types of insulin must be taken before or with meals. Our blood sugar rises after every meal. Eating is a must to avoid lowered blood sugar levels. It can be a life-threatening scenario if not properly watched out for.

Inject in a Non-Affected-by-Exercise Area

To lower blood sugar levels and to help in better absorption of insulin by the body, it is advised that patient must do some exercises. When doing physical activity such as leg or arm exercises, the patient must be injected in another part of the body.

Insulin Overdose or Low Blood Sugar Symptoms

Anxiety, Irritability and Confusion

These symptoms are characterized by over worrying about daily life – family and relationships, financial and health matters – and uncontrollable irritability. The patient’s daily function gradually lessens as they are more focused on anticipating disasters and problems.

Fatigue and Extreme hunger

This is when the patient is easily getting tired when he does nothing and when he always wants to eat even if he has just eaten a full meal.

Trembling Hands

Hands trembling and sweating or clammy skin is another indication of lowered blood sugar level.

Seizures or Unconsciousness

When seizures or unconsciousness happen, it is an indication that the blood sugar level is continuing to fall and has already begun to have serious complications.

Things to Do During an Insulin Overdose

Do Not Panic

Focus on treating the overdose as more often than not, it can be treated at home.

Check the Blood Sugar

It is advised to drink a half cup of soda or sweetened fruit juice. Eat a hard and sweet candy, or glucose paste.

If the patient has skipped a meal, make him eat immediately. Bread with 15 to 20 grams of carbohydrates will do. It should raise the blood sugar level. Let him rest for while as his body digests the food.

Constant Monitoring of Blood Sugar

After 15 or 20 minutes, recheck the patient’s blood sugar. If still low, supply him with another 15-20 grams of any quick-acting sugar such as chocolate. You may also eat something aside from bread or chocolate. Check the sugar again after an hour. If symptom persists, keeps snacking.

Seek Medical Help

After two hours have passed, if blood sugar level has not improved, bring the patient to the neatest hospital or clinic.

Related Posts

Comments are closed.

Podcast Artwork
Listen to the most recent podcast episode!

Recommended Podcast

Healthcare Marketing Podcast

iTunes

Pin It on Pinterest